Arizona, 2004

High Wind and Strong Wind in Arizona, December 29, 2004

December 29, 2004 · NWS FGZ · 4 events in 4 counties and zones

A winter storm brought strong wind to many locations across northern Arizona with gusts over 50 MPH. There were numerous reports of broken tree limbs and other minor wind damage.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

A winter storm brought strong wind to many locations across northern Arizona with gusts over 50 MPH. There were numerous reports of broken tree limbs and other minor wind damage. Part of the roof on Camp Verde's Town Hall was ripped off. The Black Canyon fire station also suffered roof damage. The strong wind caused power outages in the Flagstaff area. Some wind gust reports include: Bright Angel 65 MPH, Grand Canyon 44 MPH, Crown King 49 MPH, Winslow 59 MPH, Flagstaff 53 MPH, and Sunset Point 54 MPH.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Dec 29, 3:45 AM MST, 4 hours 15 minutes earlier.

Area forecast discussion, Dec 29, 3:45 AM MST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF
345 AM MST WED DEC 29 2004

.SYNOPSIS...A STRONG PACIFIC STORM SYSTEM WILL BRING WIDESPREAD RAIN
AND HIGHER ELEVATION SNOW TO MUCH OF ARIZONA TODAY AND TONIGHT. IN
ADDITION...EXPECT STRONG SOUTHWEST WINDS TODAY...MAINLY EAST OF FLAGSTAFF.
DRIER WEATHER IS EXPECTED THURSDAY AND FRIDAY. ANOTHER WEATHER
SYSTEM IS EXPECTED FOR THE WEEKEND...WITH RAIN AND SNOW RETURNING TO
THE NORTHLAND.

&&

.DISCUSSION...THE STRONG LOW PRESSURE SYSTEM THAT HAD BEEN SITTING
OFF THE WEST COAST HAS FINALLY BEGUN TO PUSH INLAND THIS MORNING. IN
ADVANCE OF THE UPPER LEVEL LOW...STRONG WARM ADVECTION WAS OCCURRING
IN THE SOUTHERLY FLOW. THIS WAA HAS BEEN SO STRONG THAT IT HAS
OVERWHELMED THE ADIABATIC COOLING EFFECTS FROM LOWERING HGHTS. AS A
CONSEQUENCE...SNOW LEVELS ARE CONSIDERABLY HIGHER THAN ORIGINALLY
ANTICIPATED. LATEST REPORTS AND RADAR CROSS SECTIONS OF THE MELTING
LEVEL SUGGEST SNOW LEVELS NEAR 8000-8500 FEET. THIS HAS MAJOR
IMPLICATIONS ON THE FCST. WITH WARMER TEMPS AND HIGHER SNOW
LEVELS...IT NOW APPEARS THAT MOST PCPN WILL FALL AS RAIN WITH ONLY
THE HIGHEST ELEVATIONS RECEIVING SNOW. WILL CANCEL THE WINTER STORM
WARNING FOR ZONES 06/15/16 AND DOWNGRADE WSW TO A SNOW ADVISORY FOR
ZONE 4...WHERE TEMPS AND THICKNESSES ARE LOWER AND SUPPORT A LOWER
SNOW LEVEL. HIGHEST ELEVATIONS AND MTNS SHOULD STILL SEE MODERATE
SNOWFALL AMOUNTS DURING THE DAY TODAY.

RADAR VERY ACTIVE WITH AREAS AND BANDS OF RAIN SHOWERS...AND A FEW
THUNDERSTORMS...MOVING ACROSS THE AREA. RADAR-DERIVED STORM TOTALS
PLUS MESONET OBSERVATIONS INDICATE THAT RAINFALL AMOUNTS HAVE BEEN
GENERALLY LESS THAN ONE INCH IN MOST LOCATIONS...BUT A FEW SPOTS
HAVE HAD MORE WITH CROWN KING AT 1.5 INCHES. WILL MAINTAIN THE FLASH
FLOOD WATCH FOR YAVAPAI AND NRN GILA COUNTIES THROUGH THIS EVENING.

WIND ADVISORY IN EFFECT FROM 8 AM TO 6 PM TODAY FOR THE LCR  VALLEY
AND ADJACENT ZONES FOR WIND GUSTS IN EXCESS OF 40 MPH. HAVE SOME
CONCERNS ABOUT THIS VERIFYING SINCE THERE WILL BE EXTENSIVE CLOUD
COVER AND PCPN MUCH OF THE DAY...AND THESE CONDITIONS TEND TO
SUPPRESS THE STRONG WINDS. WILL LEAVE AS IS FOR NOW AND LET DAY SHIFT
MAKE A FINAL DECISION.

STORM EXITS TO THE EAST ON THURSDAY WITH IMPROVING CONDITIONS.
OVERALL PATTERN FOR THE NEXT SEVEN DAYS IS FOR UNSETTLED WEATHER
WITH A CHANCE OF SHOWERS MOST DAYS. BEST CHANCES APPEAR TO BE
SATURDAY...AND AGAIN ON MON/TUE.  DB

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...SNOW ADVISORY UNTIL 8 PM MST
TONIGHT ABOVE 7000 FEET AZZ 004.

WIND ADVISORY FROM 8 AM MST TO 6 PM MST AZZ 012>014-017-040.

FLASH FLOOD WATCH UNTIL 8 PM MST AZZ 008-018-037-038.

&&
Hazardous weather outlook, Dec 29, 7:00 AM MST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
700 AM MST WED DEC 29 2004

AZZ004>018-037>040-301400-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
700 AM MST WED DEC 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

A STRONG PACIFIC STORM SYSTEM WILL TRAVERSE ARIZONA TODAY BRINGING
WIDESPREAD HEAVY RAIN AND MOUNTAIN SNOW ALONG WITH STRONG AND GUSTY
WINDS.

A FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING.
SEE PHXFFAFGZ FOR DETAILS.

A SNOW ADVISORY REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING. SEE
PHXWSWFGZ FOR DETAILS.

A WIND ADVISORY IS IN EFFECT FROM 8 AM UNTIL 6 PM MST THIS EVENING.
SEE PHXNPWFGZ FOR DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 strong wind, 1 high wind. Local standard time, as filed.

High Wind, Kaibab Plateau

When
December 29, 8:00 AM MST to 8:00 PM MST
Where
Kaibab Plateau forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
35.839, -111.770 (the zone’s center; the record gives no point)

Strong Wind, Yavapai County Valleys and Basins

When
December 29, 10:00 AM MST to 8:00 PM MST
Where
Yavapai County Valleys and Basins forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
34.600, -112.554 (the zone’s center; the record gives no point)

Strong Wind, Western Mogollon Rim

When
December 29, 10:00 AM MST to 8:00 PM MST
Where
Western Mogollon Rim forecast zone
Measured
46 kt (53 mph) measured gust
Property damage
$20,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
35.839, -111.770 (the zone’s center; the record gives no point)

Strong Wind, Yavapai County Mountains

When
December 29, 10:00 AM MST to 8:00 PM MST
Where
Yavapai County Mountains forecast zone
Measured
43 kt (49 mph) measured gust
Property damage
$10,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.600, -112.554 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2004Every state in 2004This day in weather historyWarnings in Arizona, December 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5432407, 5432404, 5432405, 5432406.